New Hampshire, 2015

Flash Flood in New Hampshire, August 18, 2015

August 18, 2015 · NWS GYX · 1 event in 1 county or zone

45 inches of rain in Concord in just 45 minutes resulting in flash flooding. Several roads were flooded and a section of Interstate 93 at exit 13 was washed out due to a large sink hole.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A thunderstorm dropped 2.45 inches of rain in Concord in just 45 minutes resulting in flash flooding. Several roads were flooded and a section of Interstate 93 at exit 13 was washed out due to a large sink hole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 18, 5:24 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 18, 5:24 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
624 PM EDT TUE AUG 18 2015

.SYNOPSIS...
A HIGH PRESSURE SYSTEM OFF THE COAST WITH ITS RETURN SOUTHWEST
FLOW WILL CONTINUE TO ALLOW WARM AND HUMID AIR TO REMAIN OVER OVER
NEW ENGLAND FOR THE NEXT SEVERAL DAYS. AN UPPER LEVEL TROUGH OF
LOW PRESSURE MOVING THROUGH CANADA WILL SEND A FRONT TOWARD NEW
ENGLAND ON FRIDAY. THIS FRONT WILL STALL NEAR THE COASTLINE OVER
THE WEEKEND. SHOWERS ARE EXPECTED WITH THIS FRONT THURSDAY NIGHT
THROUGH FRIDAY AND POSSIBLY EARLY INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
630 PM UPDATE...WIDELY SCT THUNDERSTORMS WITH THE MAIN THREATS
BEING TORRENTIAL DOWNPOURS AND GUSTY WIND WILL GRADUALLY WIND DOWN
ACROSS SOUTHERN AND CENTRAL NH THROUGH 00Z. OTHERWISE...WE/LL
CONTINUE TO WATCH OUT FOR THE DEVELOPMENT OF FOG AND STRATUS LATER
TONIGHT.

PREVOUSLY...

ISOLATED SHOWERS AND THUNDERSTORMS SHOULD BE CONFINED TO THE
EXTREME SOUTHWESTERN PORTIONS OF THE CWA THIS EVENING OR PERHAPS
OVER THE MOUNTAINS. THERE IS A FAIRLY STRONG MID LEVEL CAP
THOUGH...SO CONVECTION WILL HAVE TROUBLE SUSTAINING ITSELF. EXPECT
FOG TO ONCE AGAIN DEVELOP IN FAVORED VALLEY AND COASTAL LOCATIONS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
ONE MORE DAY OF MORE OF THE SAME. FOG SHOULD BURN OFF DURING THE
MID MORNING HOURS. AS THE ATMOSPHERE DESTABILIZES A BIT IN THE
AFTERNOON THERE COULD BE SOME WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS. AGAIN...THE BEST CHANCES WILL BE FAR WESTERN
PORTIONS OF THE CWA AND THE MOUNTAINS. EXPECT FOG TO FORM DURING
THE OVERNIGHT HOURS AGAIN AS WELL.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE REMAINS OFF THE COAST ALLOWING A CONTINUED RETURN
SOUTHWEST FLOW WITH WARM AND HUMID AIR THURSDAY AND INTO THE
WEEKEND. AN APPROACHING UPPER TROUGH WILL APPROACH THURSDAY NIGHT
AND FRIDAY AND WILL ALLOW SHOWERS TO SPREAD ACROSS THE AREA. THIS
FRONT WILL BE A SLOW MOVER AND WILL LIKELY STALL ALONG OR JUST OFF
THE COAST OVER THE WEEKEND. BECAUSE OF SOME UNCERTAINTY THE
SHOWERS MAY CONTINUE INTO THE WEEKEND WITH THE BEST CHANCES ALONG
THE COAST ALONG THE QUASISTATIONARY BOUNDARY. TEMPERATURES WILL
NOT BE AS WARM THURSDAY AND INTO THE WEEKEND DUE TO CLOUDS AND ANY
SHOWERS. MODELS DIFFER SOME ON HOW TO HANDLE THE STALLED FRONT
ALONG THE COAST OVER THE WEEKEND AND FOR NOW WILL NEED TO BROAD
BRUSH WITH A CHANCE OF SHOWERS AS PER THE SUPERBLEND MODEL
SUGGESTS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...VFR CONDITIONS WILL DROP TO IFR/LIFR IN FOG ONCE
AGAIN AT THE FAVORED LOCATIONS OF LEB...HIE...RKD AND AUG. FOG
BURNS OFF BY MID MORNING TO GO BACK TO VFR.

LONG TERM...VFR CONDITIONS WILL BECOMING MVFR TO IFR IN SHOWERS
BEGINNING THURSDAY NIGHT AND POSSIBLY CONTINUING INTO THE EARLY WEEKEND.

&&

.MARINE...
SHORT TERM...NO FLAGS EXPECTED.

LONG TERM...HIGH PRESSURE OVER THE WESTERN ATLANTIC KEEPS A LIGHT
SOUTH OR SOUTHEAST FLOW OVER THE WATERS. WINDS/SEAS BOTH TO REMAIN
BELOW SCA CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 18, 2:04 PM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
304 PM EDT TUE AUG 18 2015

MEZ007>009-012>014-NHZ001>013-015-191915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH NH-
304 PM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ018>028-NHZ014-191915-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-COASTAL ROCKINGHAM-
304 PM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-191915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
304 PM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 3:46 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
446 PM EDT TUE AUG 18 2015

NHZ008-012-013-182115-
MERRIMACK NH-INTERIOR ROCKINGHAM NH-EASTERN HILLSBOROUGH NH-
446 PM EDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  INTERIOR ROCKINGHAM COUNTY IN NEW HAMPSHIRE
  EASTERN HILLSBOROUGH COUNTY IN NEW HAMPSHIRE

* UNTIL 515 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR RAYMOND...MOVING TO THE NORTH AT 15 MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MANCHESTER...
  DERRY...
  SOUTH HOOKSETT...
  HOOKSETT...
  AND RAYMOND.

LAT...LON 4311 7150 4318 7115 4290 7102 4286 7142
TIME...MOT...LOC 2044Z 168DEG 11KT 4297 7122

MLE
Special weather statement, Aug 18, 4:14 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
514 PM EDT TUE AUG 18 2015

NHZ010-013-014-182200-
INTERIOR ROCKINGHAM NH-STRAFFORD NH-COASTAL ROCKINGHAM NH-
514 PM EDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  INTERIOR ROCKINGHAM COUNTY IN NEW HAMPSHIRE
  STRAFFORD COUNTY IN NEW HAMPSHIRE
  COASTAL ROCKINGHAM COUNTY IN NEW HAMPSHIRE

* UNTIL 600 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RAYMOND TO
  NEAR EXETER...MOVING TO THE NORTHEAST AT 10 MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS. VERY
  HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  EXETER...
  NORTHWOOD...
  GREENLAND...
  NEWMARKET...
  AND STRATHAM.

LAT...LON 4326 7124 4303 7078 4288 7100 4308 7135
TIME...MOT...LOC 2113Z 218DEG 7KT 4310 7123 4294 7101

MLE
Special weather statement, Aug 18, 4:15 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
515 PM EDT TUE AUG 18 2015

NHZ005-008-009-182200-
MERRIMACK NH-SOUTHERN GRAFTON NH-BELKNAP NH-
515 PM EDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 600 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM NEAR DANBURY...MOVING TO THE NORTHEAST AT
  10 MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  HILL...
  BRISTOL...
  AND NEW HAMPTON.

LAT...LON 4348 7176 4355 7186 4370 7176 4358 7153
TIME...MOT...LOC 2113Z 222DEG 9KT 4356 7176

MLE
Special weather statement, Aug 18, 5:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
607 PM EDT TUE AUG 18 2015

NHZ008-009-015-182245-
MERRIMACK NH-WESTERN AND CENTRAL HILLSBOROUGH NH-BELKNAP NH-
607 PM EDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  WESTERN AND CENTRAL HILLSBOROUGH COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 645 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FRANKLIN TO
  WEARE...MOVING TO THE NORTHEAST AT 15 MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS. VERY
  HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  LACONIA...
  CONCORD...
  FRANKLIN...
  CANTERBURY...
  AND TILTON-NORTHFIELD.

LAT...LON 4354 7143 4307 7153 4308 7178 4347 7176
TIME...MOT...LOC 2204Z 225DEG 14KT 4337 7167 4309 7173

MLE
Special weather statement, Aug 18, 5:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
647 PM EDT TUE AUG 18 2015

NHZ008-182330-
MERRIMACK NH-
647 PM EDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE

* UNTIL 730 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER CONCORD...MOVING TO THE NORTHEAST AT 15
  MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CONCORD...
  LOUDON...
  AND CHICHESTER.

LAT...LON 4312 7161 4321 7169 4337 7144 4318 7131
TIME...MOT...LOC 2240Z 245DEG 13KT 4318 7159

MLE
Special weather statement, Aug 18, 5:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
654 PM EDT TUE AUG 18 2015

NHZ008-009-182345-
MERRIMACK NH-BELKNAP NH-
654 PM EDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 745 PM EDT

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR LACONIA...MOVING TO THE NORTHEAST AT 15
  MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  LACONIA...
  TILTON-NORTHFIELD...
  ALTON...
  GILMANTON...
  AND GILFORD.

LAT...LON 4351 7164 4364 7137 4355 7122 4345 7119
      4339 7156
TIME...MOT...LOC 2250Z 245DEG 12KT 4348 7151

MLE

The radar

The Portland,ME radar (KGYX), 128 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Merrimack

When
August 18, 6:30 PM EST to 8:00 PM EST
Where
Merrimack County, 1.11 mi E of Concord to 0.71 mi E of Concord
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.199, -71.528

A thunderstorm dropped 2.45 inches of rain in 45 minutes in Concord resulting in flash flooding. Several roads were flooded and a section of Interstate 93 at exit 13 was washed out due to a large sink hole.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2015Every state in 2015This day in weather historyWarnings in New Hampshire, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599878.